Michigan, 2010

Drought in Michigan, June 1 to 28, 2010

June 1 to 28, 2010 · NWS APX · 2 events in 2 counties and zones

Severe drought conditions continued into June in Eastern Upper Michigan. See the May 2010 Storm Data for a discussion of the dry conditions of the first five months of the year.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Severe drought conditions continued into June in Eastern Upper Michigan. See the May 2010 Storm Data for a discussion of the dry conditions of the first five months of the year. Thankfully, June would turn out to be a wet month, with Sault Ste Marie picking up well over five inches of rain. Drought conditions eased, and by the end of the month, Eastern Upper Michigan was no longer considered to be in a severe drought.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at May 31, 8:55 PM EST, 3 hours 5 minutes earlier.

Area forecast discussion, May 31, 8:55 PM EST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
955 PM EDT MON MAY 31 2010

.SYNOPSIS.../ISSUED AT 355 PM/

A QUICK MOVING SYSTEM CROSSING THE STATE...WILL EXIT EAST OF LAKE
HURON TONIGHT. THIS SYSTEM WILL GENERATE SCATTERED SHOWERS AND
THUNDERSTORMS...OVER PORTIONS OF NORTHEAST LOWER MICHIGAN THIS EVENING.

A NARROW AREA OF HIGH PRESSURE...WILL BRIEFLY SETTLE INTO THE REGION
TUESDAY...RETURNING DRY WEATHER TO THE NORTHERN LAKES.

THE NEXT STORM SYSTEM TO AFFECT THE UPPER MIDWEST AND GREAT LAKES...
WILL MOVE INTO THE REGION TUESDAY NIGHT. THIS PATTERN WILL GENERATE
ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WEDNESDAY AND THURSDAY.

SWR

&&

.SHORT TERM.../ISSUED AT 955 PM/...TONIGHT

LEFTOVER PRECIP...FUELED BY ABUNDANT OUTFLOW BOUNDARIES...LAKE
BREEZES...AND A SECONDARY COLD FRONT...IS BEING RATHER STUBBORN
ABOUT EXITING NE LOWER MI. WITH INSTABILITY WANING AND THE AIRMASS
THOROUGHLY WORKED OVER...THUNDER IS BECOMING INCREASINGLY RARE. BUT
WILL NEED TO STRETCH OUT PRECIP ANOTHER FEW HOURS BETWEEN APN AND
STANDISH.

ELSEWHERE...BACK EDGE TO CIRRUS SHIELD MAKING REASONABLY QUICK
PROGRESS EASTWARD INTO THE FORECAST AREA. THIS WILL PROVIDE A PERIOD
OF MOSTLY CLEAR SKIES. PATCHY MID AND HIGH CLOUDS WILL RETURN LATE
TONIGHT IN NW LOWER AND EASTERN UPPER...IN ADVANCE OF AN UPPER LOW
IN CENTRAL MANITOBA.

WILL ADD SOME FOG INTO SE SECTIONS. EARLIER RAIN (LOCALLY HEAVY) HAS
HELPED KEEP DEW POINTS NEAR 60F. DRIER AIR IS SPREADING IN (DEWIES
IN THE LOWER 40S IN EASTERN UPPER)...BUT THE PRESSURE GRADIENT IS
VERY SLACK. ANY FOG WILL BE RELATIVELY SHALLOW (AS DRIER AIR WILL
STILL SPREAD IN JUST OFF THE DECK).

JZ

&&

.LONG TERM.../ISSUED AT 355 PM/...TUESDAY AND BEYOND

PACIFIC BASIN WIDE UPPER LEVEL JET CORE (LITERALLY...EXTENDING FROM
JAPAN TO THE PACIFIC NORTHWEST) ABOUT READY TO KICK PATTERN
PROGRESSION INTO OVERDRIVE...PERHAPS (THE KEY WORD HERE!) BRINGING A
MORE ACTIVE WEATHER REGIME TO NORTHERN MICHIGAN AS NORTH CONUS MID
AND UPPER LEVEL FLOW IS FORCED TO BECOME MORE ZONAL. FORECAST
CONCERNS CENTER ON MULTI-DAY PRECIPITATION POTENTIAL THROUGH THE
EXTENDED.

TUESDAY...ANOTHER WARM EARLY SUMMER-LIKE DAY SETTING UP AS TRANSIENT
RIDGE OF HIGH PRESSURE SLIDES THROUGH NORTHERN MICHIGAN. PLENTY OF
MORNING AND EARLY AFTERNOON SUNSHINE (HIGH CLOUDS INCREASE FROM
NORTHWEST TO SOUTHEAST DURING THE AFTERNOON)...COUPLED WITH WEAK WAA
AHEAD OF NEXT APPROACHING COLD FRONT...WILL ALLOW TEMPERATURES TO
ONCE AGAIN REACH WELL INTO THE 70S TO LOWER 80S.

TUESDAY NIGHT THROUGH THURSDAY...FORECAST CONFIDENCE TAKES A SERIOUS
DIVE MID WEEK AS AFOREMENTIONED COLD FRONT PIVOTS INTO THE LAKES
TUESDAY NIGHT...AND POSSIBLY LAYS OUT VICINITY LOWER MICHIGAN INTO
THURSDAY WHILE ADDITIONAL ENERGY RIDES UP ALONG IT. FAST ZONAL FLOW
AND A MYRIAD OF LOW AMPLITUDE IMPULSES LEADING TO GUIDANCE
CHAOS...WITH BOTH THE GFS AND NAM-WRF (PLUS NEARLY ALL 00Z GFS
ENSEMBLES) SUGGESTING SHOWERS ACCOMPANY THE FRONTAL PASSAGE TUESDAY
NIGHT INTO WEDNESDAY MORNING...WITH THE FRONT DRIVING WELL SOUTH OF
THE AREA WEDNESDAY NIGHT INTO THURSDAY AS HIGH PRESSURE BUILDS
SOUTHEAST. OTHER GUIDANCE...INCLUDING THE OFTEN SUPERIOR ECMWF...
PLACES MAIN EMPHASIS ON SHOWER PRODUCING WAVES WEDNESDAY AND AGAIN
THURSDAY. HONESTLY...NOT BUYING EITHER SOLUTION AT THIS TIME...WITH
EVIDENCE OF CONVECTIVE FEEDBACK ISSUES WITHIN THE GUIDANCE...AND
ABSOLUTELY NO BELIEF THEY ARE HANDLING SUCH LOW AMPLITUDE WAVES IN
RAPIDLY DEVELOPING ZONAL FLOW REGIME CORRECTLY. THUS...TOOK THE ONLY
JUSTIFIABLE COURSE OF ACTION AT THIS JUNCTURE...MAKING FEW IF ANY
CHANGES TO INHERITED FORECAST THROUGH THIS PERIOD...FEATURING CHANCE
SHOWER POTENTIAL OVER ALL OR PARTS OF THE AREA THROUGH THIS PERIOD.
WON'T EVEN GET CUTE WITH THUNDER POTENTIAL...BUT TRENDS EITHER WAY
SUGGEST BEST THUNDER CHANCES REMAINING TO OUR SOUTH WITHIN AXIS OF
BETTER SURFACE BASED INSTABILITY. ONCE AGAIN...WOULD LIKE TO STRESS
CHANGES ARE LIKELY...IF NOT EXPECTED...WITH THE FORECAST THROUGH
THIS PERIOD. UNFORTUNATELY...ALL OTHER PARAMETERS...INCLUDING
TEMPERATURES...ARE HIGHLY DEPENDENT ON HOW THIS ALL UNFOLDS.
INHERITED FORECAST HAS HIGHS IN THE 60S TO LOWER 70S BOTH WEDNESDAY
AND THURSDAY...AND THAT WILL SUFFICE FOR NOW.

REST OF THE FORECAST (THURSDAY NIGHT THROUGH MONDAY)...SORRY TO SAY
BUT THE UNCERTAINTY (AND PLENTY OF IT) KEEPS RIGHT ON A-ROLLING. DID
NOT EVEN ATTEMPT TO HONE IN ON A PARTICULAR SOLUTION OR EVEN ATTEMPT
PATTERN RECOGNITION SKILLS...WITH MUCH PROBABLY HINGING ON EXACT
EVOLUTION OF MID WEEK SYSTEM/SYSTEMS. ONCE AGAIN...TOOK COURSE OF
LEAST RESISTANCE AND SIMPLY RAN WITH HPC SUGGESTIONS (APPEAR TO LEAN
TOWARDS ECMWF AND ITS ENSEMBLE SOLUTIONS)...FEATURING ADDITIONAL
SHOWER CHANCES FRIDAY NIGHT THROUGH SATURDAY NIGHT...WHILE DRYING
OUT INTO THE START OF NEXT WORK WEEK. JUST LIKE THE MID-WEEK
SITUATION...EXPECT PLENTY OF CHANGES OVER THE COURSE OF THE NEXT
SEVERAL DAYS TO THESE PERIODS. BASED OF FORECAST PERSISTENCE AND HPC
GUIDANCE...CURRENT FORECAST WILL FEATURE NEAR SEASONABLE HIGHS IN
THE LOW TO MID 70S...WITH OVERNIGHT LOWS IN THE 40S AND 50S.

MSB

&&

.MARINE.../ISSUED AT 355 PM/

EARLY EVENING REMNANT GUSTY NORTHWEST WINDS BEHIND
DEPARTING COLD FRONT EXPECTED TO QUICKLY SUBSIDE OVERNIGHT AS
TRANSIENT AREA OF HIGH PRESSURE BUILDS ACROSS THE NORTH WOODS.
DEVELOPING RETURN FLOW ON BACKSIDE OF DEPARTING HIGH PRESSURE WILL
LEAD TO INCREASINGLY GUSTY SOUTHWEST WINDS ON TUESDAY...ALTHOUGH
STABLE OVER-WATER ENVIRONMENT SHOULD PREVENT SCA FROM DEVELOPING.
NEXT COLD FRONT...AND ASSOCIATED SHOWER THREAT...EXPECTED TO PASS
THROUGH THE NORTHERN LAKES LATER TUESDAY NIGHT INTO WEDNESDAY...
VEERING THE WINDS ONCE AGAIN TO NORTHWESTERLY.

MSB

&&

.AVIATION.../ISSUED AT 722 PM/...VALID FOR 00Z TAFS

A COUPLE OF SHRA STILL TRYING TO FIRE NEAR APN. OTHERWISE...A QUIET
PERIOD WITH SOLID VFR CONDITIONS...AS COOLER AND MUCH DRIER AIR
ENTERS THE REGION BEHIND A DEPARTING COLD FRONT.

JZ

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.
LH...NONE.
LS...NONE.

&&
Hazardous weather outlook, May 31, 9:20 PM EST, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1020 PM EDT MON MAY 31 2010

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
011200-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
1020 PM EDT MON MAY 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JZ

In the hours before

Local storm report, May 31, 7:34 PM EST, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
834 PM EDT MON MAY 31 2010

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0833 PM     HEAVY RAIN       STERLING                44.03N  84.02W
05/31/2010  M2.45 INCH       ARENAC             MI   TRAINED SPOTTER

            12 HR TOTAL THRU 830 PM

&&

EVENT NUMBER APX1000214

JZ

Event by event

2 drought. Local standard time, as filed.

Drought, Chippewa

When
June 1, 12:00 AM EST to June 28, 11:59 PM EST
Where
Chippewa forecast zone
Reported by
Other Federal Agency

Drought, Mackinac

When
June 1, 12:00 AM EST to June 28, 11:59 PM EST
Where
Mackinac forecast zone
Reported by
Other Federal Agency

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2010Every state in 2010This day in weather historyWarnings in Michigan, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 246346, 246347.